<"https://www.yourlawyer.com/topics/overview/heparin">Heparin has caused serious, life-threatening reactions among dialysis patients in Germany similar to those seen among people in the US treated with Baxter Heparin.Â That announcement, made yesterday by the US Food & Drug Administration (FDA), has raised concerns about the true extent of the public health crisis presented by tainted Heparin.Â At the same time, the FDA is expanding the scope of its Baxter Heparin investigation, and is trying to determine whether the drug was deliberately contaminated in China with a fake ingredient.
Baxter International began recalling Heparin after the FDA reported that, since the end of 2007, it received about 350 reports of health problems associated with Baxterâ€™s multiple-dose injectable Heparin; 40 percent were deemed serious and four resulted in death.Â Reactions included difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure thatâ€”in someâ€”was life threatening.Â Baxter stopped selling multiple-dose Heparin in early February, and the FDA has advised doctors to prescribe alternatives.Â Â Baxter recalled all of its remaining Heparin products on Feb. 29, after the FDA determined that other suppliers could make up for the lack of Baxter Heparin. By that time, Baxter Heparin had been implicated in more than 400 adverse reactions and at least four deaths. Now the FDA is saying that it is investigating 19 deaths possibly tied to Baxter Heparin.
In Germany, the FDA said there had been similar reactions to Heparin among dialysis patients in that country.Â The Heparin involved in the German reactions is made by the German company Rotexmedica.Â The FDA did not say where the German company gets raw ingredients for its Heparin, but said it ruled outÂ Scientific Protein Laboratories, which uses a Chinese supplier. Earlier this week, the FDA said an inspection of the Chinese plant that makes the ingredient for Baxter had turned up serious deficiencies.Â The FDA said there have been less than 100 incidents in Germany and no deaths.
Yesterday, the FDA said it had found significant quantities of a chemical that looks like the key ingredient in the drug and was apparently substituted for it.Â All of the ingredient came from China.Â Dr. Janet Woodcock, the FDA’s deputy commissioner said the agency is trying to determine if the contamination with the counterfeit ingredient was deliberate. Despite this discovery, the FDA has not yet definitively tied this fake ingredient to the adverse reactions.
Because of the events in Germany, the FDAÂ yesterday cautioned all Heparin manufacturers of the need to conduct specialized nuclear magnetic resonance spectroscopy tests to ensure a safe supply of the blood thinner, derived from an enzyme found in the mucous lining of pig intestines.